Hail, Johnson
- When
- July 9, 2:21 PM CST
- Where
- Johnson County, Lenexa
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 38.970, -94.730
A complex of thunderstorms produced large hail and flash flooding over |east central Kansas July 9th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A complex of thunderstorms produced large hail and flash flooding over |east central Kansas July 9th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 9, 10:37 AM CST, 3 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1137 AM CDT MON JUL 9 2007 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... THE WEAK FRONT IN EXTREME NORTHWESTERN IS NOW NEARLY STATIONARY WITH VERY LITTLE MOVEMENT EXPECTED THIS AFTERNOON. MORNING UPPER AIR INDICATES RELATIVELY STEEP MID LEVEL LAPSE RATES...ESPECIALLY NEAR THE BOUNDARY. WITH ONLY A WEAK CAP IN PLACE...AFTN INSOLATION ALONG WITH WEAK CONVERGENCE ALONG THE BOUNDARY...WILL LIKELY INITIATE THUNDERSTORMS THIS AFTN. GIVEN THE HIGH DEGREE OF INSTABILITY...CANNOT RULE OUT A PULSE ISOLATED SEVERE THUNDERSTORM. THROUGHOUT THE REMAINDER OF THE CWA...THE MCV OVER NWRN KS WAS SHIFTING SLOWLY SE. THIS SYSTEM SHOULD REMAIN SUFFICIENTLY WEST OF THE CWA THIS AFTN...BUT MAY BECOME A PROBLEM FOR THE SRN CWA TONIGHT. OTHERWISE...THICK CLOUD SHIELD ALONG THE KANSAS AND MISSOURI IS ANOTHER CONCERN. DIFFERENTIAL HEATING MAY ALSO PRODUCE SCATTERED THUNDERSTORMS ALONG THE PERIPHERY OF THE CLOUD SHIELD. DB && .PREV DISCUSSION... /ISSUED 634 AM CDT MON JUL 9 2007/ DISCUSSION... PRECIPITATION CHANCES AND THE THREAT FOR LOCALLY HEAVY RAINFALL REMAIN THE MAIN SHORT TERM FORECAST CONCERNS THROUGH TUESDAY. 08Z SURFACE ANALYSIS SHOWS A STATIONARY FRONT DRAPED FROM CENTRAL IOWA BACK ACROSS SOUTH CENTRAL NEBRASKA...WITH A COMPLEX OUTFLOW/DRYLINE FEATURE EXTENDING SOUTHWARD THROUGH CENTRAL KANSAS. REGIONAL RADAR IMAGERY SHOWS A LARGE MCV HAS HELPED FOCUS INTENSE CONVECTION ACROSS MUCH OF SOUTHERN NEBRASKA...WITH SOME AMAZING HOURLY RAINFALL RATES APPROACHING 2.5 INCHES PER HOUR. WATER VAPOR IMAGERY AND 00Z SOUNDINGS CONFIRM THE SHARP INCREASE IN MID-UPPER LEVEL MOISTURE ACROSS THIS REGION...COINCIDENT WITH THE DEEP CONVECTION. THE CHALLENGE FOR TODAY IS THE TIMING OF THE MCV CIRCULATION... CONVECTIVE OUTFLOW...THE SYNOPTIC SCALE BOUNDARY...AND A WEAK UPPER TROUGH AS THEY INTERACT WITH A WARM AND INCREASINGLY MOIST AIRMASS OVER THE REGION. THE SURE BET APPEARS TO BE OVER THE FAR N/NW CWA THIS MORNING...AND WILL RETAIN HIGH CHANCE POPS OVER FAR NW MO/NE KS AS COLD POOLS CONTINUE TO PUSH EFFECTIVE BOUNDARY SOUTHWARD TOWARD NW MO. STILL FEEL THAT A DOWNWARD TREND WOULD BE IN ORDER DURING THE DIURNAL MINIMUM AS LLJ WEAKENS THIS MORNING...WITH A RESURGENCE IN ACTIVITY LIKELY DURING THE MID-LATE AFTERNOON. HIGHEST POPS FOR TODAY REMAIN IN THIS AREA. FURTHER SOUTH...FORECAST IS A MUCH MORE UNCERTAIN. STRONG SURFACE HEATING WILL YIELD TEMPERATURES TO AROUND 90 DEGREES WITH DWPTS CLIMBING INTO THE LOWER 70S. ALTHOUGH THE AIRMASS OVER THE CWA IS QUITE DRY IN THE 700-300MB LAYER WITH WEAK CAPPING IN PLACE...SUBSTANTIAL MID LEVEL MOISTENING IS EXPECTED BETWEEN 00 AND 03Z. FORCING REMAINS SOMEWHAT OF A QUESTION AS MAIN BOUNDARY WASHES OUT OVER NRN MO...AND THE REMNANT MCV AND THERMAL BOUNDARIES OVER KS WILL LIKELY NOT ARRIVE UNTIL AFTER DARK. NAM-WRF DOES SEEM TO BE AN OUTLIER WITH ITS ROBUST CONVECTION ALONG THE KS/MO BORDER DURING THE LATE AFTERNOON/EARLY EVENING...BUT WITH THE OLD MID LEVEL CIRCULATION OVER ERN OKLAHOMA...THIS REGION MAY BENEFIT FROM ADDITIONAL CONVERGENCE. SHOULD ACTIVITY DEVELOP OR PROPAGATE INTO ERN KS/WRN MO...PRIMARY THREAT INTO THE OVERNIGHT HOURS WOULD BE FOR LOCALLY EXCESSIVE RAINFALL AS SLOW/ERRATIC STORM MOVEMENT WOULD FAVOR MULTI-CELL CLUSTERS AND MERGERS. A LOT OF UNCERTAINTY WITH HOW THINGS WILL EVOLVE TONIGHT LEADS TO EVEN GREATER UNCERTAINTY ON TUESDAY. AN MCS MAY VERY WELL BE ONGOING OVER SRN KS EARLY IN THE PERIOD AND CONTINUE TRACKING EAST. THIS WOULD TEND TO KEEP MOST OF THE CWA DRY UNTIL THE MAIN NORTHERN STREAM SHORTWAVE PUSHES THROUGH DURING LATE AFTERNOON/EVENING. HAVE RETAINED HIGHEST POPS ACROSS NRN MO AS THIS SYSTEM TRANSLATES INTO THE GREAT LAKES REGION. A BROKEN LINE OF CONVECTION SHOULD PUSH STEADILY SOUTHWARD THROUGH THE CWA...WITH MOST AREAS CLEARING BEFORE DAYBREAK WEDNESDAY. THIS NORTHERN STREAM SURGE WILL BE ACCOMPANIED BY A SEASONABLY STRONG CANADIAN HIGH THAT WILL BRING A MUCH DRIER AND COOLER AIRMASS TO THE REGION...MAKING WEDNESDAY FEEL MORE LIKE EARLY MAY. BOOKBINDER AVIATION... CUMULUS DECK WILL CONTINUE TO DEVELOP LATE THIS MORNING WITH TEMPORARY MVFR CIGS AROUND 3KFT LATE THIS MORNING. DECK SHOULD RISE TO ABOVE MVFR EARLY THIS AFTN. CONFIDENCE IS NOT HIGH ON THE TIMING OF ANY THUNDERSTORMS. THE DEVELOPMENT OF CONVECTION IS DEPENDENT UPON PARAMETERS DISCUSSED WITHIN THE UPDATED DISCUSSION ABOVE. WILL TRY TO PIN DOWN THE THREAT AS THE DAY PROGRESSES WITH THE GREATEST THREAT FOR THE TIME BEING BEING LATE THIS AFTERNOON AND THIS EVENING. DB EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 300 PM CDT MON JUL 9 2007 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-101100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 300 PM CDT MON JUL 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT WITH THE GREATEST THREAT LATE THIS AFTERNOON AND EARLY TONIGHT. ALTHOUGH ORGANIZE SEVERE WEATHER IS NOT EXPECTED...ISOLATED SEVERE THUNDERSTORMS ARE LIKELY WITH DAMAGING WINDS THE PRIMARY THREAT. HAIL ONE INCH OR LESS IS ALSO POSSIBLE. DUE TO THE SLOW MOVEMENT OF THE STORMS...LOCALLY HEAVY RAINFALL IS LIKELY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORM CHANCES WILL CONTINUE THROUGH TUESDAY...ENDING FROM NORTH TO SOUTH TUESDAY NIGHT. A FEW STORMS COULD APPROACH SEVERE LIMITS DURING THE AFTERNOON AND EVENING HOURS...WITH LOCALIZED HEAVY RAINFALL ALSO POSSIBLE. WIDESPREAD SEVERE WEATHER IS PRESENTLY NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. DB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 317 PM CDT MON JUL 9 2007 KSZ105-092100- JOHNSON- 317 PM CDT MON JUL 9 2007 ...SIGNIFICANT WEATHER ALERT FOR EASTERN JOHNSON COUNTY UNTIL 400 PM CDT... AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LENEXA TO OLATHE... MOVING SOUTHEAST AT 5 MPH. THESE STORMS WILL BE NEAR... OVERLAND PARK BY 320 PM CDT. LEAWOOD BY 350 PM CDT. THE TOWN OF LACKMANS IS ALSO IN THE PATH OF THESE STORMS. SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. SAW
The Pleasant Hill radar (KEAX), 44 km away, was scanning. The volume nearest the first event began at 20:21 UTC.
3 flash flood, 2 hail. Local standard time, as filed.
Water was at bumper high in parking lot at 10800 Pflumm Road.
Water rescue was done near 95th and Quivera.
Water was bumper high on Cody Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49749, 49744, 49750, 49746, 49747.